Endocrine Therapy: Getting to the Heart of the Matter

Looks like visiting a cardiologist after stopping aromatase inhibitors for breast cancer was a good idea after all.

The letrozole (aromatase inhibitor) that I’d been taking has been associated with cardiovascular effects, and since I was feeling progressively worse from the medication, I wanted to make sure that everything checked out okay.

With the improvement in surivorship comes an increase in the diseases that come about from cancer treatments. The longer people live, the more long-term effects take their toll.

It seems like the American Heart Association (AHA) agrees with my concerns. An April 26, 2021 statement by the AHA underscored the complicated picture of cancer treatments, in this case hormonal therapies for breast and prostate cancer. As stated in the article by Okwuosa et al. (2021) published in Circulation: Genomic and Precision Medicine, “As patients with hormone-dependent cancers continue to live longer, CVD [cardiovascular disease] has emerged as a leading cause of mortality and morbidity among survivors of these cancers.”

Ironically, breast and prostate cancers are some of the most common cancers in women and men, in addition to having some of the most effective treatments. The number is of breast and prostate cancer survivors is growing. Part of the success of treatment is expressly due to the development of hormonal therapies for long-term (5-10 year) use. At the same time, the increase in CVD problems is a result of this success, because as cancer survivors age they experience greater amounts of age-related cardiovascular events than do non-cancer surivors.

So, what do you do when the treatment that’s increasing your chances of beating cancer may also be increasing your chances of a cardiovascular event? Isn’t that one of the many problems with cancer? If your treatment works well, then that opens the door to having it work “too enthusiastically”, possibly with long-lasting negative effects.

It still comes down to healthy behaviors.

The AHA statement paper cited here stresses the importance of communicating with your oncological team about CVD risk factors and possibly requesting a referral to a cardiologist, having appropriate tests conducted (ECG/EKG, echocardiogram), and–in my opinion the most important thing the survivors themselves can do–modify lifestyle (diet, exercise, smoking cessation, etc.) to maximize your chances of a cardiovascular event-free survivorship.

While it may be frustrating to think of entering into an “out of the frying pan, into the fire” scenario with a potential leapfrog from cancer to CVD, nothing is written in stone. You can make an effort to protect yourself and avoid being a statistic. Focusing on healthy living will benefit you in many ways and is guaranteed to improve your life, no matter what your risks.

~~~~~~~~~~~~~~~~~~~~~~~~~~

Link to the AHA statement:
Okwuosa et al. (2021) Impact of Hormonal Therapies for Treatment of Hormone-Dependent Cancers (Breast and Prostate) on the Cardiovascular System: Effects and Modifications: A Scientific Statement From the American Heart Association. Circ Genom Precis Med,
DOI: 10.1161/HCG.0000000000000082

Link to a reader-friendly version:
People Taking Hormonal Therapy for Breast Cancer Have Higher Risk of Heart Disease, Monitoring Recommended, https://www.breastcancer.org/research-news/higher-risk-of-heart-disease-for-diagnosed-people-taking-hormonal-therapy

After Four Years of Treatment, Calling It a Day; or, “If It’s Not One Thing, It’s Another”

I saw my oncologist last Thursday, February 18th.

It was just few days short of four years from my diagnostic mammogram, the one after which I was told I had triple-positive breast cancer.

If you or someone you love has been through this experience, you know the drill: surgery, chemotherapy, radiation, maybe monoclonal antibodies, endocrine therapy. Yours may come in a different flavor, but the dish is the same, give or take.

Last Thursday, following three years of endocrine therapy (two of tamoxifen and one of letrozole [aromatase inhibitor]), I called it quits, with my oncologist’s permission. The side effects of the letrozole became too much for my joints, my brain, my intimate relationship, and possibly even my heart. My doc said he knew it when he saw me and agreed that enough was enough.

Yes, this should be me right now, since I’ve eagerly awaited this day for a long time. But it’s complicated…

Keep in mind the song that all of us cancer folk sing: “everyone’s experience is different.” Based on my personal situation, and after a medical consult, this was the right decision for me.

I wanted to know what to watch out for, so my doc said:

1. Unexplained weight loss
2. Persistent cough
3. Neurological issues (i.e., seeing things that aren’t there, blurred vision, etc.)

Obviously, there are other signs of cancer recurrence, but those are what my oncologist wanted me to be particularly wary of. And then he noted that he couldn’t remember the last time one of his HER2+ patients had a relapse, so effective is the Herceptin that we’re given. But it has heart risks.

Since I’ve been off letrozole only a few days, I’m still experiencing most of the side effects–it will take several weeks to shake them.

I almost don’t know what to do with myself, and I’d be beside myself with joy if it weren’t for a possible heart arrhythmia (!) that I am experiencing. I’ve already scheduled an appointment with a cardiologist.

‘Round and ’round and ’round we go…

Yeah, I’m miffed that there’s always something with cancer. A week prior to my onc appointment I’d been in my car at a traffic light when I felt heart palpitations, sort of–and then I started seeing dark spots, like you do before you faint. The episode passed, but I had been having those brief palpitations for months, minus the spots. Maybe once a day? Maybe less.

And over a year ago, I went in for a regular health check-up, during which time the nurse practitioner checked my vitals and noted that there was some irregularity in my heartrate.

Just like with my cancerous lump, I waited, thinking would go away. But chemo and especially Herceptin are cardiotoxic, and aromatase inhibitors have been associated with heart arrhythmias. So just as soon as I got off the cancer carousel, I’m getting on the cardiac one–until I’m able to rule out problems.

I have both a 3-D mammogram and an EKG next week, and I’m way more worried about the EKG. Who would have expected that from a breast cancer survivor?